Topics:

Stevens-Johnson Syndrome and HIV Seropositivity

Stevens-Johnson Syndrome and HIV Seropositivity

A 47-year-old woman who was seropositive for HIV-1 presented to the emergency department with severe maculopapular, erythematous eruptions. Her antiviral regimen had recently been changed from zidovudine, 300 mg bid; lamivudine, 150 mg bid; and saquinavir, 600 mg tid, to lamivudine, 150 mg bid; stavudine, 40 mg bid; and nevirapine, 200 mg/d. Three weeks after the new regimen was initiated, pruritus; difficulty in swallowing; fever (temperature, 39.3C [102.8F]); and painful oral,nasal, and orbital mucosal ulcerations developed. The genital area was spared. Scattered target or iris lesions characteristic of erythema multiforme erupted on the trunk, extensor forearms, palms, and soles (A and B). Hemorrhagic crusts were noted on the lips. Eosinophilia (eosinophils, 18.6% [normal, 0% to 7%]), a CD4 cell count of 100/mL, and a viral load of 37,000 copies/mL were the only significant laboratory findings. Stevens-Johnson syndrome--a severe cutaneous hypersensitivity reaction also called erythema multiforme major--was diagnosed despite the absence of cutaneous bullae; bullae that cover less than 10% of the body are common in patients with this syndrome. The more severe drug reaction, toxic epidermal necrolysis, features bullae on more than 10% of the body.1 HIV-1-infected patients are at increased risk for severe mucocutaneous drug reactions to their medications. However, antiretroviral agents such as zidovudine, didanosine, zalcitabine, and lamivudine rarely cause Stevens-Johnson syndrome.2-4 Lifethreatening reactions are more commonly provoked by phenolphthalein, phenytoin, ethosuximide, methsuximide, lomotrigine, β-lactam antibiotics, and sulfonamides. Nevirapine has been cited as the culprit in 0.3% to 1% of cases of Stevens-Johnson syndrome in HIV-seropositive patients; 22 cases have been reported to the FDA since the drug was approved in 1996.5-8 Most rashes and constitutional symptoms associated with nevirapine reaction occur within 2 to 4 weeks after treatment with the agent is initiated. 9 An immune complex-induced, lymphocyte-mediated mechanism is thought to be responsible for the erythema multiforme eruption and mucous membrane involvement.10-12 Discontinue nevirapine immediately in patients with Stevens-Johnson syndrome who have 1 or more of the following symptoms9:

  • Temperature higher than 39C (102.2F).
  • Blistering.
  • Conjunctivitis.
  • Facial edema (angioedema).
  • Oral lesions.
  • Myalgia/arthralgia.
  • General malaise.
  • Severely elevated liver function test results.
  • Hepatitis.
  • Eosinophilia.
  • Granulocytopenia.
  • Renal insufficiency.
  • Toxic epidermal necrolysis.
  • Serum sickness-like reaction.
Do not attempt to reintroduce the culprit agent.9 Nevirapine was discontinued in this patient, and intravenous fluids were given. Despite ongoing controversy concerning the use of corticosteroids in Stevens-Johnson syndrome, 13 intravenous corticosteroidsf were administered. Antihistamines and topical xylocaine for the painful mucosal lesions were also used. After 1 week of treatment, the patient was discharged from the hospital; all signs and symptoms of the adverse drug reaction resolved within 2 weeks. Abacavir tablets, 300 mg bid, replaced nevirapine in the antiretroviral regimen.

References

REFERENCES: 1. Bastuji-Garin S, Rzany B, Stern RS, et al. Clinical classification of cases of toxic epidermal necrolysis, Stevens-Johnson syndrome, and erythema multiforme. Arch Dermatol. 1993;129:92-96. 2. Murri R, Antinori A, Camilli G, et al. Fatal toxic epidermolysis induced by zidovudine. Clin Infect Dis. 1996;23:640-641. 3. Parneix-Spake A, Bastuji-Garin S, Levy Y, et al. Didanosine as probable cause of Stevens-Johnson syndrome. Lancet. 1992;340:857-858. 4. Tancrede-Bohin E, Grange F, Bournerias I, et al. Hypersensitivity syndrome associated with zalcitabine therapy. Lancet. 1996;347:971. 5. Warren KJ, Boxwell DE, Kim NY, Drolet BA. Nevirapine-associated Stevens-Johnson syndrome. Lancet. 1998;351:567. 6. Barner A, Myers M. Nevirapine and rashes. Lancet. 1998;351:1133. 7.Wetterwald E, Le Cleach L, Michel C, et al. Nevirapine-induced overlap Stevens-Johnson syndrome/toxic epidermal necrolysis. Br J Dermatol. 1999;140:980-982. 8. Dodi F, Alessandrini A, Camera M, et al. Stevens- Johnson syndrome in HIV patients treated with nevirapine: two case reports. AIDS. 2002;16:1197-1198. 9. Caumes E, Saiag P, Picard C, et al. Sulfonamideinduced toxic epidermal necrosis (TEN) and Stevens-Johnson syndrome (SJS) in AIDS patients: 12 cases. Presented at: Fourth International Conference on AIDS; June 15-16, 1988; Stockholm. 10. Pollard RB, Robinson P, Dransfield K. Safety profile of nevirapine, a nonnucleoside reverse transcriptase inhibitor for the treatment of human immunodeficiency virus infection. Clin Ther. 1998;20: 1071-1092. 11. Kazmierowski JA, Wuepper KD. Erythema multiforme: clinical spectrum and immunopathogenesis. Springer Semin Immunopathol. 1981;4:45-53. 12. Goldsmith DP. The erythema syndromes: erythema multiforme and Stevens-Johnson syndrome. Pract Pediatr. 1980;3:1. 13. Garcia Fernandez D, Garcia-Patos Briones V, Mollet Sanchez J, Castells Rodellas A. Stevens- Johnson syndrome due to nevirapine [in Spanish]. Rev Clin Esp. 2000;200:179-180. (Case and photographs courtesy of Drs Kamal Boulos, H. Taha, and Gamil Kostandy.) (Case and photographs courtesy of Drs Kamal Boulos, H. Taha, and Gamil Kostandy.)
 
Loading comments...

By clicking Accept, you agree to become a member of the UBM Medica Community.